• Member Login
  • Donate Now
PRISM:

Pre-course: Youth Para Sports Medicine: An Interactive Course for All Pediatric Sports Medicine Clinicians

Course Summary

This 4-hour pre-course will focus on sports medicine topics related to the pediatric Para athlete (with an overview including athletes with all different types of disabilities but the main focus on athletes with physical impairments) and participation in Para sports. The course is intended for all pediatric sports medicine physicians, surgeons, therapists, and athletic trainers. The panel of faculty on this pre-course represent a diverse background of clinical practice and training all relevant to the practice of Para sports medicine across the country. The course will include a mixture of didactic lectures and break-out sessions with hands-on participation and skill training. Faculty presentations and break-out sessions include the history of Para sports, epidemiology, a discussion of health disparities involving sports participation, the benefits and importance of physical activity in those with disabilities, how to get youth with disabilities (across all severities of disabilities) involved in Para sports, functional and technological assessments, surgical considerations, classification, sports injury and prevention, considerations for the team physician and sideline clinician of Para sports, demonstration of various Para sports and associated equipment or prosthetic evaluations and fitting, and discussion of future directions in Para sports, ending with a breakout to discuss collaborative research efforts.

Course Objectives

  • Participants will increase their knowledge of various Para sports, including which athletes are eligible for different sports (with inclusion of athletes of all different disabilities across a spectrum of impairment severity) and the classification process associated with Paralympic sports.
  • Participants will be able to describe special sports medicine considerations as it pertains to the youth Para athlete, including considerations when performing pre-participation physicals, developing emergency action plans, or preparing to serve as a team physician or sideline clinician.
  • Participants will be able to describe some advanced technology to assess function and common surgeries to improve function, which includes participation and performance in Para sports.

Agenda

8:00-8:05am (5 minutes) - Introduction of Faculty

8:05-8:20am (15 minutes) - Presentation: History of Para Sports

Presenter: Jerry Clayton, PhD

8:20-8:35am (15 minutes) - Presentation: The Importance of Physical Activity and Sports Participation in Children and Adolescents with Disabilities

Overview of epidemiology, health disparities involving sports participation, and the benefits and importance of physical activity in those with disabilities

Presenter: Jonathan Napolitano, MD

8:35-8:50am (15 minutes) - Presentation: Including Athletes of All Disabilities in Para Sports

Overview of common diagnoses and disabilities, potential adaptations needed, how to get youth with disabilities, regardless of the severity of their disability, involved in sports, contraindications with certain medical conditions in certain sports (or lack thereof), how to talk with parents and patients about Para sports

Presenter: Pam Wilson, MD and Amy Rabatin, MD

8:50-9:00am (10 minutes) - Break

9:00-9:30am (30 minutes) - Hands-on Demonstration/Break-out Session: Demonstration of Various Para Sports and Equipment and Prosthetics Evaluation/Fitting

Will have various stations demonstrating different Para sports and participants will rotate through different stations. For sports that have associated equipment (e.g. adaptive ski), these stations will go over the diversity of equipment options, demonstrate how to evaluate athletes for the appropriate equipment, and show examples of how to fit Para athletes for equipment. We plan to recruit Para athletes for this session to serve as models for demonstration of equipment fitting and sports. For sports relevant to athletes with limb deficiency and if the sport allows for prosthetic use, we will also have prosthetists discuss/demonstrate the role of prosthetics and how they evaluate and design the appropriate prosthetic for the athlete. Audience participants will also be permitted to try out different sports and sports equipment.

Faculty: Jerry Clayton, PhD; Jason Rhodes, MD; Carolina Schaber, RN, BSN, MBA, Pam Wilson, MD

9:30-9:45am (15 minutes) - Presentation: Introduction to Classification in Paralympic Sports

Presentation on relevant terminology, eligibility for Paralympic sports, the role and importance of sport classification, and breakdown of the classification process

Presenter: Stephanie Tow, MD

9:45-10:15am (30 minutes) - Hands-on Demonstration/Break-out Session: Classification Demonstration

Faculty will demonstrate various classification examples, processes, and evaluation techniques in various sports. We will have volunteer Para athletes serve as models for this demonstration.

Faculty: Jerry Clayton, PhD (US Paralympics International Classification Educator); Stephanie Tow, MD (US Paralympics Swimming National Medical Classifier); Pam Wilson, MD (US Paralympics Track & Field International and National Medical Classifier)

10:15-10:25am (10 minutes) - Break

10:25-10:40am (15 minutes) - Presentation: Para Sports Injuries, Assessment, and Injury Prevention

Overview of precautions, evidenced-based review of common injuries (i. e. MSK, concussion), evidenced-based review of injury prevention (i. e. sports specialization risks, cross training, transitioning to adulthood), and the need to have sports medicine providers trained to support the needs of youth athletes with disabilities.

Presenter: Mary Dubon, MD and Amy Rabatin, MD

10:40-11:10am (30 minutes) – Hands-on Demonstration/Break-out Session: Team Physician and Sideline Medicine for Para Sports

Participants will choose 1 of 3 stations to attend:

1) Development of emergency action plans and preparation for Para sports events or travel with Para sports teams including WADA considerations with medications

2) Sideline assessment and management (including medical issues such as autonomic dysreflexia and boosting, skin issues, genitourinary issues, respiratory issues, changes in tone, musculoskeletal injuries, etc)

3) Contraindications for sports participation and guidelines for return to sport

Faculty: Stephanie Tow, MD (station 1); Mary Dubon, MD and Amy Rabatin, MD (station 2); Jonathan Napolitano, MD (station 3)

11:10-11:25am (15 minutes) – Presentation: Parent Perspectives of Para Sports Participation and Integration into Schools and the Community

Presentation from a parent perspective on what it takes and how to get involved in Para sports and how to integrate Para sports into the school setting and community, including navigating the different levels of participation and competition.

Presenter: Carolina Schaber, RN, BSN, MBA (pending hospital approval to attend in-person. If not able to attend in-person, we would like to have her present her portion over an audiovisual platform).

11:25-11:40am (15 minutes) - Presentation: Functional Assessments and Surgical Considerations in Para Sports

Presentation on advanced technology to identify functional deficits (gait lab, etc) and common surgeries to improve mobility and function and therefore participation in Para sports.

Presenter: Hank Chambers, MD and Jason Rhodes, MD

11:40-12:00pm (20 minutes) – Break-out Session: Discussion of Future Directions/Research in Para Sports Medicine

Optional session – Participants not interested in discussion of research and potential collaboration may leave before this session

Presenters and participants will discuss future directions in Para sports medicine, including ideas for research projects and collaboration

Faculty: Hank Chambers, MD, Jerry Clayton, PhD; Mary Dubon, MD; Jonathan Napolitano, MD; Amy Rabatin, MD, Jason Rhodes, MD; Carolina Schaber, RN, BSN, MBA, Stephanie Tow, MD; Pam Wilson, MD

Course Presenters

Hank Chambers, MD

Jerry Clayton, PhD

Mary Dubon, MD

Jonathan Napolitano, MD

Amy Rabatin, MD

Jason Rhodes, MD

Carolina Schaber, RN, BSN, MBA

Stephanie Tow, MD

Pam Wilson, MD